Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 19, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 21, 2001, 7:23 PM EDT for Loudon County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2001, 7:23 PM EDT (23:23 UTC)
- Expired
- May 21, 2001, 8:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Loudon County, TN
The radar
The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:45 PM EDT | Thunderstorm Wind | Countywide, TN | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 7:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1219 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 212323 SVRMRX TNC105-220000- /NEW.KMRX.SV.W.0069.212323-220000/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 723 PM EDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOUDON COUNTY IN EAST TENNESSEE * UNTIL 800 PM EDT * AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF PHILADELPHIA...OR 7 MILES WEST OF SWEETWATER...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PHILADELPHIA AROUND 735 PM EDT LOUDON AROUND 740 PM EDT LENOIR CITY AROUND 745 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$ DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:23 PM EDT, 0 minutes earlier.
Area forecast discussion, May 21, 7:23 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 723 PM EDT MON MAY 21 2001 ISSUED UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT EDT (11 PM CDT) FOR THE ENTIRE FORECAST AREA. ALSO BUMPED UP WINDS TO GIVE A WIDER RANGE...AND INCLUDED WORDING FOR GUSTY. NO OTHER CHANGES MADE. .MRX... NC...NONE. TN...NONE. VA...NONE. AUSTIN
In the hours before
Special weather statement, May 21, 3:42 PM EDT, 3 hours 41 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-220800- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 342 PM EDT MON MAY 21 2001 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS SOUTHWEST VIRGINIA...EAST TENNESSEE...AND SOUTHWEST NORTH CAROLINA... A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. WITH THE UNSTABLE ATMOSPHERE...AND ABUNDANT MOISTURE AROUND...THUNDERSTORMS ARE EXPECTED TO FORM AHEAD OF IT. THERE IS A RISK THAT SOME OF THE STORMS MAY BECOME STRONG OR SEVERE THIS EVENING AND OVERNIGHT. THE MAIN THREAT FROM THESE STORMS...WILL BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH. ISOLATED OCCURRENCES OF HAIL OF DIME SIZE OR LARGER WILL ALSO BE POSSIBLE. SOME LOCALLY HEAVY RAINS CAN ALSO BE EXPECTED WITH THE STRONGER STORMS...POSSIBLY CAUSING MINOR FLASH FLOODING OF LOW LYING OR FLOOD PRONE AREAS. SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. EMERGENCY MANAGEMENT AND LAW ENFORCEMENT OFFICIALS SHOULD CLOSELY MONITOR WEATHER DEVELOPMENTS. STAY TUNED TO THIS STATION FOR UPDATED STATEMENTS AND FORECASTS FROM YOUR NATIONAL WEATHER SERVICE. GH
Local storm report, May 21, 6:17 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
617 PM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM KINGSPORT TN .88 INCH HAIL
05/21/01 SULLIVAN REPORTED BY LAW
ENFORCEMENT
0120 PM KINGSPORT TN WIND DAMAGE
05/21/01 SULLIVAN SEVERAL TREES DOWN,
POWERLINES DOWN AND A TREE
FELL ON A CAR IN WEST
KINSPORT.REPORTED BY LAW
ENFORCEMENT
0548 PM NEAR MAYNARDVILLE TN WIND DAMAGE
05/21/01 UNION SEVERAL LARGE TREE LIMBS
REPORTED DOWNED ONTO6
ROADWAY IN NORTHERN UNION
COUNTY.REPORTED BY LAW
ENFORCEMENTLocal storm report, May 21, 6:17 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN, TN
617 PM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM KINGSPORT TN .88 INCH HAIL
05/21/01 SULLIVAN REPORTED IN WEST
KINGSPORT. REPORTED BY
LAW ENFORCEMENT.
0120 PM KINGSPORT TN WIND DAMAGE
05/21/01 SULLIVAN SEVERAL TREES DOWN,
POWERLINES DOWN AND A TREE
FELL ON A CAR IN WEST
KINGSPORT. REPORTED BY LAW
ENFORCEMENT.
0548 PM NEAR MAYNARDVILLE TN WIND DAMAGE
05/21/01 UNION SEVERAL LARGE TREE LIMBS
REPORTED DOWNED ONTO
ROADWAY IN NORTHERN UNION
COUNTY. REPORTED BY LAW
ENFORCEMENT.
END/FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Union | 48 min |
| May 21, 7:08 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 37 min |
| May 21, 7:11 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 49 min |
| May 21, 7:25 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 50 min |
| May 21, 7:37 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 53 min |
| May 21, 7:42 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.